Virginia, 2013

Damaging Winds in Virginia, March 16, 2013

March 16, 2013 · NWS AKQ · 3 events in 1 county or zone

Scattered severe thunderstorms in advance of a backdoor cold front produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a backdoor cold front produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 16, 3:25 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 16, 3:25 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
425 PM EDT SAT MAR 16 2013

.SYNOPSIS...
A FRONTAL BOUNDARY SAGS SOUTH THROUGH THE REGION TONIGHT...THEN STALLS
OVER THE CAROLINAS SUNDAY INTO MONDAY MORNING. THE FRONT WILL SLOWLY
LIFT NORTH MONDAY EVENING...FOLLOWED BY A COLD FRONT CROSSING THE
REGION ON TUESDAY. HIGH PRESSURE RETURNS FOR MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WNW FLOW ALOFT WILL MEAN THAT THE SOUTHWARD PUSH OF ACTUAL SFC
COLD FRONT WILL BE SLOWER THAN EARLIER ANTICIPATED. SHRA AND
UPSTREAM EMBEDDED TSTMS OVER THE MTNS ARE NOT ASSOCIATED W/ THE
ACTUAL BOUNDARY AS SOUTHERLY WINDS EXTEND WELL NORTH INTO SRN MD.
THINK PRECIP WILL HAVE A TOUGH TIME MAKING IT SOUTH UNTIL AFTER
SUNSET...AND MODELS GENLY DEPICT BULK OF ACTIVITY DISSIPATING AS
THE BOUNDARY DROPS S. WILL MAINTAIN CHC POPS ALL ZONES AND MENTION
SLIGHT CHC TSTMS THROUGH EARLY EVENING AS FAR NORTH AS N SIDE OF
RICHMOND GIVEN LATEST RADAR IMAGERY.

SFC LOW MOVES OFFSHORE LATER THIS EVENING AND PULLS THE COLD
FRONT SOUTH INTO SOUTHERN VA...AND EVENTUALLY NC AFTER MIDNIGHT. WILL
MAINTAIN 30-40% POPS THROUGH THE EVENING. LOWS TONIGHT IN THE
UPPER 30S NORTH TO THE UPPER 40S SOUTH...ALTHOUGH TEMPERATURES THIS
EVENING WILL REMAIN WARM/IN THE 60S OVER SOUTHERN AREAS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
NEGATIVE NAO PATTERN DOMINATES THROUGH THE FORESEEABLE FUTURE...WITH
500 MB HEIGHTS JUST WEST OF GREENLAND ABOUT 5 STD DEV ABOVE AVG
SUN-TUE. SOUTH OF THIS STRONG RIDGE...A DEEP UPPER LOW BECOMES
CUTOFF OVER QUEBEC AND NEW FOUNDLAND. THIS SETUP WILL LEAD TO
CONFLUENT W/NW FLOW ALOFT NORTH OF THE GREAT LAKES ON SUN...AND
EAST INTO NEW ENGLAND LATER SUN NIGHT THRU MON. SFC HIGH PRESSURE
WILL BUILD OVER THE EASTERN GREAT LAKES SUNDAY AFTERNOON...EXTENDING
SWD ALONG THE LEE SIDE OF THE APPALACHIANS. THIS WILL RESULT IN
THE ONSET OF A CAD WEDGE OVER THE REGION. THE COMBINATION OF THE
CAD WEDGE AND THE STALLED FRONT JUST TO THE SOUTH WILL RESULT IN
THE CONTINUATION OF GLOOMY/CLOUDY CONDITIONS AND PERIODS OF LIGHT
RAIN THROUGH MONDAY FOR MOST OF THE CWA. GFS/NAM HAVE TRENDED COLDER
FOR LATE SUN/MON...AND POSITION OF SFC HIGH IS FAVORABLE FOR
FROZEN PRECIP ACRS FAR NORTHERN ZONES BY SUN EVENING. BUFKIT
SOUNDINGS POINT TO MAINLY SNOW OR MIXED PRECIPITATION AT
KCHO...WITH MARGINAL CONDITIONS AS FAR SE AS RIC. FOR NOW HAVE
TRENDED FCST COLDER...AND WILL TEND TO SEE TEMPS SLOWLY FALL SUN
AFTN AS OVERRUNNING MOISTURE OVERSPREADS THE REGION FROM THE WEST.
HIGHS GENLY IN THE LWR 40S NW TO UPPER 40S SOUTH...BUT AFTN
READINGS ACRS NW ZONES MAY DIP INTO THE 30S.

LIKELY TO CAT POPS SUN NIGHT...AND HAVE SN OR SN/SLEET MIX OVER
FAR NORTHERN ZONES BETWEEN 06-12Z/MON. NO WINTER STORM WATCH AS
POTENTIAL SNOW/SLEET ACCUMULATIONS LOOK TO BE 1-2" OR LESS.
HOWEVER...WILL HIGHLIGHT IN HWO AND AN ADSY MAY BE NEEDED FOR NW
ZONES OF THE CWA.

AS THE SHORTWAVE AND ASSOCIATED SFC LOW AND FRONT APPROACH
MONDAY...THE AMPLIFYING PATTERN WILL LIFT THE BOUNDARY NWD AS A
WARM FRONT...ALLOWING THE FAR SE FA TO WARM INTO THE MID 50S TO
AROUND 60 MONDAY AFTERNOON AND POSSIBLY SEE A MOMENTARY BREAK IN
THE PRECIP. THE NRN FA WILL BE LOCKED IN THE CAD WITH TEMPS ONLY
IN THE LOW/MID 40S (ANY FROZEN PRECIP SHOULD END AFTER 12-15Z).
COLD FRONT TACKS THRU THE REGION BETWEEN 06-12Z/TUE...AND PUSHES
OFF THE COAST BETWEEN 12-18Z/TUE...BRINGING DRIER WX AND BREEZY
WNW FLOW FOR TUE AFTN. ALTHOUGH H8 TEMPS CRASH AFTER 18Z...DOWNSLOPE
FLOW WILL LIKELY KEEP COLDER AIR NW OF THE AREA UNTIL
LATE...LEADING TO A FAIRLY WARM DAY W/ HIGHS IN THE MID- UPPER 60S
S...TO THE UPPER 50S N.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
NEGATIVE NAO PATTERN WILL PERSIST THROUGH THE EXTENDED PERIOD...WITH
AN ANOMALOUS MID/UPPER LEVEL HIGH (>=5 ST DEV) OVER GREENLAND. BROAD
CYCLONIC MID LEVEL FLOW PROGGED OVER THE NE AS HIGH PRESSURE BLOCKS
FLOW OVER THE NRN ATLANTIC. THIS WILL RESULT IN BELOW NORMAL
TEMPERATURES AND UNSETTLED WEATHER CONDITIONS. HOWEVER...FOR THE
MOST PART...REGION WILL REMAIN MOSTLY PRECIP FREE.

UPPER/SFC LOW WILL LOCATE OVER THE NE WEDNESDAY MORNING AS THE COLD
FRONT AND MOISTURE PUSH WELL OFFSHORE. ADDITIONAL UPPER LEVEL ENERGY
WILL DIVE DOWN THE BACK SIDE OF THE UPPER TROUGH OVER THE MID
ATLANTIC WEDNESDAY AFTERNOON...REINFORCING THE UPPER LOW OVER THE
NE. CONFLUENCE OVER THE UPPER MIDWEST WILL ALLOW UPPER/SFC HIGH
PRESSURE TO BUILD OVER THE UPPER MIDWEST...EXTENDING SEWD THROUGH
THE LOWER MS VALLEY BY THURSDAY MORNING AS TUESDAYS COLD FRONT
STALLS OVER THE WRN ATLANTIC SWWD OVER THE NRN GULF OF MEXICO AND
INTO THE SRN PLAINS. SRN STREAM SHORTWAVE WILL UNDERCUT THE NRN
PLAINS UPPER RIDGE THURSDAY WITH LEE SIDE CYCLOGENESIS EXPECTED OVER
THE SRN PLAINS THURSDAY ALONG THE AFOREMENTIONED STALLED BOUNDARY.
HOWEVER...SHORTWAVE IS EXPECTED TO SHEAR AS IT INTERACTS WITH THE
ERN CONUS UPPER LOW...WITH MOSTLY ZONAL FLOW EXPECTED OVER THE SRN
AND SERN CONUS THROUGH THE BEGINNING OF NEXT WEEKEND. WITH A LACK OF
UPPER LEVEL SUPPORT...THE FRONTAL BOUNDARY IS EXPECTED TO STALL OVER
THE DEEP SOUTH. MODELS DIFFER ON HOW FAR NORTH OVERRUNNING WILL
TAKE PRECIP WITH THE ECMWF BEING THE FARTHEST NORTH. THUS...HAVE
OPTED TO KEEP ONLY SLIGHT CHANCE POPS THURSDAY NIGHT-FRIDAY NIGHT
ACROSS NC.

WLY WINDS 10 TO 20 MPH WILL PROVIDE SUFFICIENT MIXING WEDNESDAY
UNDER MOSTLY CLEAR/PARTLY CLOUDY SKIES TO RESULT IN TEMPS WARMING
INTO THE MID/UPPER 50S...JUST BELOW NORMAL. HOWEVER...CAA THURSDAY
WILL KEEP TEMPS IN THE UPPER 40S N TO MID 50S S...8-10 DEGS BELOW
NORMAL...BUT WITHIN 1 STD DEV. DAYTIME TEMPS EXPECTED TO REMAIN 8 TO
10 DEGS BELOW NORMAL THROUGH EARLY NEXT WEEKEND.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
LOW PRESSURE WILL CONTINUE TO TRACK ALONG A NEARLY STATIONARY
BOUNDARY THROUGH THE EVENING HOURS. THIS WILL CREATE PERIODS OF
FLIGHT RESTRICTIONS THROUGH THE TAF PERIOD WITH RAIN AND RAIN
SHOWERS OCCURRING SAT AFTN/EVENING. CONDITIONS DETERIORATE OVERNIGHT
AS THE LOW MOVES ACROSS THE AREA AND IFR STRATUS DEVELOPS AS COOL
MOIST AIR MOVES INTO THE AREA.

THE STRATUS LOOKS TO LIFT BY 12-14Z SUN...BUT WITH WEDGE LIKE
CONDITIONS IN PLACE THE LOW CEILINGS MAY PERSIST UNTIL EARLY AFTN.

ANOTHER ROUND OF SHOWERS IS PROGGED TO MOVE ALONG THE STALLED
BOUNDARY AND THROUGH THE AREA SUN AFTER 18Z. FROZEN PRECIP COULD
BE AN ISSUE SUN NIGHT/MON MORNING AT KRIC AND KSBY AS COLD AIR IS
FUNNELED SOUTH FROM HIGH PRESSURE OVER NEW ENGLAND. A STRONGER
COLD FRONT MOVES THROUGH MONDAY NIGHT.

&&

.MARINE...
CALM CONDITIONS OBSERVED OVER THE WATERS THIS AFTERNOON WITH S TO SE
WINDS GENERALLY LESS THAN 10 KT AND SEAS LESS THAN 2 FT. LOW
PRESSURE AND A BACK DOOR COLD FRONT REMAIN JUST NORTH OF THE
WATERS...BUT ARE EXPECTED TO SAG SWD LATE AFTERNOON AND THIS EVENING
WITH SFC WINDS BACKING TO THE NNE POST FRONTAL PASSAGE. HIGH
PRESSURE WILL BUILD OVER THE GREAT LAKES TONIGHT AND TOMORROW AS THE
FRONT STALLS OVER THE CAROLINAS. THE TIGHTENING PRESSURE GRADIENT
WILL RESULT IN INCREASING WINDS OVER THE WATERS LATE TONIGHT INTO
SUNDAY MORNING. MODELS INDICATE THAT SCA SPEEDS ARE POSSIBLE...BUT
WITH A LACK OF STRONG CAA (850 TEMPS REMAIN >0C)...DO NOT ANTICIPATE
SCA HEADLINES FOR SPEEDS ATTM. THUS...WILL CAP SPEEDS AT 15 KT OVER
THE BAY. HOWEVER...NNE WINDS WILL INCREASE WAVES/SEAS WITH THE
HIGHEST SEAS EXPECTED ACROSS THE SRN COASTAL WATERS. WILL MAINTAIN
SCA HEADLINES AS SEAS >5 FT EXPECTED. WILL NEED TO WATCH THE MOUTH
OF THE BAY AS LONG PERIOD SWELL MAY ADD TO AN INCREASE IN WAVES >4
FT. NE TO E WINDS WILL PERSIST THROUGH MONDAY MORNING AS THE FRONT
REMAINS TO THE SOUTH. THE FRONT WILL BEGIN TO LIFT MONDAY AFTERNOON
AS A WARM FRONT AHEAD OF AN APPROACHING COLD FRONT FROM THE W. WINDS
WILL VEER TO THE SW BEHIND THE WARM FRONT AS THE LOW LEVEL PRESSURE
GRADIENT BEGINS TO TIGHTEN AGAIN. HOWEVER...STRONG INVERSION WILL
LIMIT THE AMOUNT OF MIXING OVER THE WATERS SO SCA HEADLINES ARE NOT
ANTICIPATED ATTM. HOWEVER...SCA CONDITIONS ARE POSSIBLE AS THE FRONT
CROSSES THE WATERS TUESDAY MORNING...BACKING THE WINDS TO THE W/NW
AND ADVECTING IN COLD AIR ALOFT. UPPER/SFC LOW PRESSURE WILL PERSIST
OVER THE NE THROUGH MUCH OF NEXT WEEK...KEEPING WINDS OVER THE
WATERS OUT OF THE W/NW. A SERIES OF UPPER DISTURBANCES WILL RESULT
IN PERIODS OF STRONG WINDS OVER THE WATERS AND A CONTINUATION OF SCA
CONDITIONS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM SUNDAY TO 6 AM EDT MONDAY FOR
     ANZ656-658.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...SAM
AVIATION...DAP
MARINE...SAM
Hazardous weather outlook, Mar 16, 9:46 AM EST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1046 AM EDT SAT MAR 16 2013

MDZ021>025-VAZ048-049-061>064-069-071>078-083>086-099-100-171500-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-POWHATAN-
HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
ACCOMACK-NORTHAMPTON VA-
1046 AM EDT SAT MAR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-171500-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
1046 AM EDT SAT MAR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ656-658-171500-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1046 AM EDT SAT MAR 16 2013

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ060-065>068-070-079>082-087>098-171500-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-CHESTERFIELD-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
1046 AM EDT SAT MAR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED STRONG THUNDERSTORMS CONTAINING HAIL AND GUSTY WINDS WILL
BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LKB

In the hours before

Special weather statement, Mar 16, 4:54 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
554 PM EDT SAT MAR 16 2013

VAZ060>063-068>071-162230-
AMELIA-CHESTERFIELD-CUMBERLAND-GOOCHLAND-HANOVER-HENRICO-POWHATAN-
PRINCE EDWARD-
554 PM EDT SAT MAR 16 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS AMELIA...CHESTERFIELD...
CUMBERLAND...GOOCHLAND...HANOVER...HENRICO...CITY OF RICHMOND...
PRINCE EDWARD AND POWHATAN COUNTIES THROUGH 630 PM EDT...

AT 552 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FIFE TO ASHBY TO CUMBERLAND
TO 11 MILES NORTHWEST OF ELAM...OR ALONG A LINE EXTENDING FROM 5
MILES SOUTHWEST OF HADENSVILLE TO 6 MILES SOUTH OF CARTERSVILLE TO
CUMBERLAND TO APPOMATTOX...MOVING EAST AT 45 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...SANDY HOOK...
MAIDENS...VONTAY...ROCKVILLE...GOODALL...MIDLOTHIAN.

HAZARDS INCLUDE...
WIND GUSTS TO 45 MPH.

HEAVY RAINFALL.

PEA SIZE HAIL.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LAT...LON 3740 7859 3734 7851 3735 7846 3755 7832
      3759 7825 3784 7809 3782 7793 3776 7789
      3773 7781 3780 7776 3772 7723 3749 7736
      3741 7750 3726 7806 3729 7823 3712 7824
      3710 7828 3708 7845 3714 7853 3720 7869

ZIMMERMAN

The radar

The Norfolk radar (KAKQ), 95 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Amelia

When
March 16, 5:20 PM EST
Where
Amelia County, 0.69 mi N of Amelia
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.340, -77.980

Roof of Amelia Academy Gymnasium was torn off.

Thunderstorm Wind, Amelia

When
March 16, 5:20 PM EST
Where
Amelia County, 0.69 mi N of Amelia
Measured
55 kt (63 mph) measured gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.340, -77.980

Wind gust of 55 knots (63 mph) was measured at the Amelia Emergency Operations Center.

Thunderstorm Wind, Amelia

When
March 16, 5:25 PM EST
Where
Amelia County, 2.83 mi ESE of Winterham
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.340, -77.900

Numerous large trees were downed in the vicinity of Butler's Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441559, 441563, 441560.